Study shows Fosamax causes femur fractures
Take Fosamax and other bisphosphonates for 5+ years and break your thigh bone
  • Thu, 05/24/2012 - 11:58am

Bisphosphonate drugs like Fosamax, Reclast, Actonel, and Boniva have been around since the 1990s, but researchers recently questioned how long they should be used. According to an FDA review of three studies, a person’s risk for atypical – or unusual – thighbone fractures increases the longer he or she takes the drug, which is supposed to strengthen bones in people suffering from osteoporosis.

Osteoporosis occurs when the body dissolves old bone quicker than it can be reproduced. Bisphosphonate drugs fill in for the missing bone until the real bone grows. But researchers say have found that bisphosphonates remain in the body long after a person stops taking them.

The FDA study, published Monday in the Archives of Internal Medicine, evaluated 477 people aged 50 and older. Over 80 percent of those taking bisphosphonates suffered an atypical fracture.

Researchers believe that after three to five years, bisphosphonate’s bone strengthening benefit slowly decreases. Online publication Newsmax Health says some experts believe that bisphosphonates are being overprescribed to healthy people.

In 2010, the FDA mandated that labels warning of an increased risk for thigh fractures be added to bisphosphonate drugs. In 2011, new concerns were raised about the risk for atypical fractures.

Fosamax maker Merck & Co. currently faces more than 3,000 lawsuits for injuries the drug caused, says the Wall Street Journal. If you suffered a femur fracture as a result of taking Fosamax, contact an attorney today to have your case reviewed.

Categories: 

About the Contributor


Related Posts